Kaposi's Sarcoma of the Upper Gastrointestinal Tract Causing Severe Anemia

Andrew Korman, MD; Kristine Favila, DO; Lan Wang, MD; Evin McCabe, MD; David L. Carr-Locke, MD

Disclosures

August 24, 2010

Introduction

Kaposi’s sarcoma (KS) is a multifocal tumor associated with human herpesvirus 8. It was originally described in 1872 by Dr. Mortiz Kaposi, a Hungarian dermatologist, as distinct blue and purple cutaneous lesions. Since the 1980s, HIV patients with CD4 counts between 200-500/cu mm have been affected most frequently by KS. At the inception of the HIV epidemic, this population mostly consisted of homosexual men; however, recently the demographics have become more diverse. At the same time, due to the large-scale success of highly active antiretroviral therapy, KS has become more rare in the United States.

Although KS is thought to localize primarily in skin, involvement of other organ systems, including the gastrointestinal tract, is common. Typically, visceral involvement carries a worse prognosis[1,2,3] and accounts for approximately 40%-50% of overall cases.[4] The myriad gastrointestinal manifestations of KS include abdominal pain, weight loss, gastrointestinal bleeding, malabsorption, obstruction, protein-losing enteropathy, and diarrhea. However, patients may also be asymptomatic, and the disorder is found incidentally. Furthermore, distribution of KS in the gut can be either widespread or localized. Some HIV patients with visceral involvement have no clinical signs of cutaneous KS.[5]

Treatment of gastrointestinal KS in HIV patients is similar to treatment in other organ systems, consisting of supportive symptomatic therapy; antiretroviral therapy to strengthen the immune system; and where tolerated, chemotherapy. The best response to chemotherapy is seen in patients with less extensive disease, although symptoms may improve even if lesions do not resolve endoscopically.[6]

The case presented here is a 43-year-old male-to-female transgender patient with extensive KS involvement of the gastrointestinal tract, whose hospital course was complicated by severe anemia.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....